Share this article

print logo

TALC NOT CAUSING SKIN DISORDER

Q: I was diagnosed with granuloma annulare 25 years ago at age 17. I still have this problem with some new and some old areas. I've tried topical medication and injections, but the only time it subsided was during my four pregnancies.

I was told by a friend of mine that it is from the talc that is used on medical exam gloves. Mine started following knee surgery. Have you ever heard of this?

-- R.D., Long Island
A: Granuloma annulare is a rather uncommon inflammatory skin disorder. It shows up as non-scaly plaques, arranged in a circle or semicircle, which grow until they form a ring. The condition is more common in females and occurs more often in children.

The rings can be reddish, yellowish or the color of surrounding skin. There can be more than one. They're usually present on the feet, legs, hands or fingers, but sometimes on the trunk. They usually do not itch or cause pain.

A form of this disorder is often seen in people with human immunodeficiency disease, suggesting an immune system link. This is reinforced by new research that shows that certain immune-related drugs are effective treatment. Studies have shown an increased risk related to herpes and hepatitis.

Some studies have found that someone with this disorder has a greater chance of having diabetes, but other studies have not confirmed this link. Although granuloma annulare can look a lot like ringworm, which is caused by a fungal infection, there doesn't appear to be any link between the two. Otherwise, there's no known relationship with any other disease.

Talc is known to cause granulomas, especially in the lungs, but I couldn't find any reports of it being associated with granuloma annulare. Because of the possible problems with talc, its use on medical gloves is now discouraged.

For many people, granuloma annulare goes away by itself, but it may take a while, even years. Unfortunately, as you know, it can last a lifetime.

Treatments for granuloma annulare often give poor results and may be accompanied by potentially hazardous side effects. Also, available treatments don't work well on everyone, so trial-and-error experimentation may be required.

Corticosteroids under a waterproof bandage help clear up the condition. I presumed that the high amounts of steroids that occur during pregnancy are the reason for your lesions going away during that time.

Some researchers have also been successful in treating this disorder with PUVA, a combination of psoralens (drugs that make the skin highly sensitive to ultraviolet light) and ultraviolet light. This treatment should be closely monitored by a doctor because of the potential increased risk of skin cancer. In a few cases in which there are a few and large lesions, cryosurgery should be considered.

According to some recent research, two classes of drugs that are somewhat effective in treating psoriasis are also effective in treating granuloma annulare. The two classes are immune modulators (infliximab and efalizumab) and fumaric acid esters (tacrolimus).

Perhaps it's time to you to talk with a dermatologist and discuss whether there are any treatments, new or old, that would help you at this time.

Update on aspirin: It's been shown that men who take low doses of aspirin daily decrease their risk of having a first heart attack. But a 10-year study on the effect of low-dose aspirin in women gave a different result. This study, published recently in the New England Journal of Medicine, did not find that the women had a decrease in heart attacks or a decrease in death from cardiovascular causes.

The study found that 100 mg per day of aspirin did reduce the risk of the most common kind of stroke by almost one-fourth. Unfortunately, it also found that the women taking aspirin had a higher rate of gastrointestinal bleeding that required transfusions.

Write to Allen Douma in care of Tribune Media Services, 2225 Kenmore Ave., Suite 114, Buffalo, N.Y. 14207; or contact him at DRFamily@aol.com. This column is not intended to take the place of consultation with a health-care provider.

There are no comments - be the first to comment